MAUDE Adverse Event Report: SYNTHES HAGENDORF AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX; GUIDE

SYNTHES HAGENDORF AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX; GUIDE
Catalog Number 03.010.052
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No patient involvement.Date of device breakage is not known.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Dhr review was completed.Manufacturing location: (b)(4).Manufacturing date: 24.Mar.2006.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during routine inspection of field equipment, it was noted the locking hole on the aiming arm for cannulated tibial nails-ex is damaged.The trocar does not fit in the anteroposterior (a/p) locking hole through the aiming arm.It is not known when the event occurred.No patient involvement.Concomitant device reported: trocar (part number unknown, lot number unknown, quantity 1) this report is for one (1) aiming arm for cannulated tibial nails-ex this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history records (dhr) review and drawing review were performed for the returned device as part of this investigation.Visual inspection revealed significant wear to the returned 11-year-old reusable instrument.The black hard anodize layer has worn off most of the instrument revealing the aluminum substrate.The a/p hole shows damage (large depressed area (dent) on the thin wall under the hole which is causing an encroachment on the hole clearance.Possibly due to inadvertent hammer blows or dropping on the floor.This complaint is confirmed.Aiming arm assembly drawing and aiming arm body component drawing was reviewed during this investigation.No product design issues or discrepancies were observed.Best fit gage pin introduced through the posterior side (non-damaged side) of the a/p hole was measured as 12.01mm (best fit gauge pin gp32) which is within specification of 12.00mm - 12.036mm per aiming arm body component drawing.Best fit gage pin introduced through the anterior side (damaged side) of the a/p hole was measured as 11.89mm (best fit gauge pin gp32) which is undersized when compared to specification of 12.00mm - 12.036mm per aiming arm body component drawing.The anterior side of the hole is undersized due to the post manufacturing damage (the a/p hole shows damage (large depressed area (dent) on the thin wall under the hole on anterior side which is causing an encroachment on the hole clearance.Possibly due to inadvertent hammer blows or dropping on the floor).A functional test was not performed due to the visibly evident damage and dimensionally confirmed damage on the a/p hole.Definitive root cause could not be determined.The cause is most likely due to cumulative wear for this 11-year-old reusable instrument as evidenced by the black hard coat anodize layer wearing off most of the instrument revealing the aluminum substrate.The a/p hole shows damage (large depressed area (dent) on the thin wall under the hole which is causing an encroachment on the hole clearance.Possibly due to inadvertent hammer blows or dropping on the floor.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
AIMING ARM FOR TI CANNULATED TIBIAL NAILS-EX
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES HAGENDORF
im bifang 6
hagendorf CH461 4
SZ  CH4614
MDR Report Key6888340
Report Number3003875359-2017-10474
Device Sequence Number16302955
Product Code FZX
UDI-Device Identifier10886982067241
UDI-Public(01)10886982067241(10)1465603
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.010.052
Device Lot Number1465603
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2017
Initial Date Received by Manufacturer 09/01/2017
Supplement Date Received by Manufacturer10/20/2017
Initial Report FDA Received Date09/22/2017
Supplement Report FDA Received Date10/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1